Kansas, 2011

Winter Weather in Kansas, January 19 to 20, 2011

January 19 to 20, 2011 · NWS GID · 6 events in 6 counties and zones

This Wednesday featured a varied mix of freezing drizzle and fairly light snow accumulations across portions of North Central Kansas, with the steadiest snow falling during the late morning and early afternoon hours before tapering off in the evening. Total snowfall amounts only measured between 1-3 inches in most areas, with the highest amounts favoring places in and near Jewell County, and…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Wednesday featured a varied mix of freezing drizzle and fairly light snow accumulations across portions of North Central Kansas, with the steadiest snow falling during the late morning and early afternoon hours before tapering off in the evening. Total snowfall amounts only measured between 1-3 inches in most areas, with the highest amounts favoring places in and near Jewell County, and lowest amounts in and near Rooks County. However, the Rooks and Osborne County area recieved the most concentrated accumulation of freezing drizzle in the morning, with fairly widespread reports of slick roads. Fortunately, winds were not overly strong during this snow event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 19, 5:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 19, 5:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
532 AM CST WED JAN 19 2011

.AVIATION...12Z TAF. VFR CONDTIONS PREVAIL EARLY THIS MORNING AT
KGRI...BUT THEY SHOULD NOT LAST VERY LONG WITH SNOW SPREADING INTO
THE AREA THIS MORNING. CIGS/VSBYS WILL FALL QUICKLY ONCE THE SNOW
BEGINS...AND WILL SHOW THE SNOW TAKING HOLD IN A PREVAILING GROUP
AROUND 15Z. HAVE GONE WITH THE LOWEST CIGS/VSBYS DURING THE
AFTERNOON...AND WILL TAPER OFF THE SNOW GRADUALLY THIS EVENING.
CONDTIONS COULD GO BACK TO VFR LATE THIS EVENING OR SHORTLY AFTER
MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 324 AM CST WED JAN 19 2011/

DISCUSSION...MAIN FORECAST CONCERNS WILL BE PRECIPITATION CHANCES
TODAY AND TONIGHT.

LATEST RADAR FROM KUEX SHOWS A COUPLE OF DIFFERENT AREAS OF RETURNS.
MAINLY TO THE SOUTHWEST OF THE RADAR IS SOME LIGHT RETURNS. SURFACE
REPORTS FROM THIS AREA ARE OF SOME VERY LIGHT FREEZING DRIZZLE BUT
WHEN SIMILAR RETURNS MOVED OVER THE HASTINGS AREA THERE WERE
FLURRIES. THE MAIN DIFFERENCE IS THAT TEMPERATURES WERE AROUND 12
DEGREES AT HASTINGS WHILE FURTHER SOUTHWEST TEMPERATURES WERE
WARMER. THE DENDRITIC LAYER WAS AT THE SURFACE FURTHER TO THE NORTH.
THE OTHER AREA OF RETURNS ARE NORTH OF I80 AND WOULD BE LIGHT SNOW.

THE FIRST CONCERN IS THE LIGHT FREEZING DRIZZLE IN THE SOUTHWEST.
EXPECT THAT FREEZING DRIZZLE SHOULD BE SHORT LIVED. THE COLDER
AIR CONTINUES TO PUSH TO THE SOUTHWEST AND AS THE TEMPERATURE COOLS
OFF EVENTUALLY THE DENDRITIC LAYER NEAR THE SURFACE WILL PUSH INTO
THE AREA.

THE UPPER LEVEL WAVE THAT WILL BE BRINGING THE PRECIPITATION TO THE
REGION STARTS TO AFFECT THE AREA THIS MORNING. AS THE UPPER WAVE
MOVES IN THE UPPER LAYERS OF THE ATMOSPHERE QUICKLY MOISTEN UP AND
THE DENDRITIC LAYER ALOFT WILL PROVIDE ICE INTO THE COLUMN AND
THEREFORE WILL CHANGE ANY FREEZING DRIZZLE TO SNOW. SNOW SHOULD
INCREASE RAPIDLY ACROSS THE AREA THIS MORNING. MODELS STILL HAVE A
FEW SUBTLE DIFFERENCES IN THE LOCATION OF THE HEAVIEST SNOW WITH THE
NAM A LITTLE FURTHER SOUTH THAN THE OTHERS. THE MOST SNOW APPEARS TO
BE MOST LIKELY THROUGH THE MIDDLE OF THE FORECAST AREA DURING THE
DAY TODAY.

BY THIS EVENING THE UPPER WAVE STARTS TO MOVE TO THE EAST OF THE
FORECAST AREA AND PRECIPITATION CHANCES DIMINISH DURING THE EVENING
HOURS. THE BEST CHANCES THIS EVENING WILL BE IN THE SOUTHEAST
CLOSEST TO THE UPPER WAVE. DURING THE NIGHT THE WAVE CONTINUES TO
MOVE OUT OF THE AREA AND PULL PRECIPITATION CHANCES TO THE SOUTHEAST
AS WELL. A SURFACE HIGH PRESSURE SYSTEM PUSHES INTO THE AREA
FROM THE NORTH LATE TONIGHT. THAT HELPS TO DECREASE THE AMOUNT OF
MOISTURE AROUND THE AREA AND CLOUDS WILL EVEN START TO DECREASE IN
THE NORTH LATE TONIGHT.

ON THURSDAY THE SURFACE HIGH PRESSURE SYSTEM SETTLES INTO THE AREA.
SKIES GRADUALLY CLEAR OUT ALLOWING FOR SOME SUNSHINE. TEMPERATURES
ALOFT WARM A LITTLE AND EXPECT THAT WITH THE SUN THE TEMPERATURES
COULD BE A BIT WARMER THAN TODAY. THE SURFACE HIGH MOVES TO THE EAST
THURSDAY NIGHT AND WARM ADVECTION INCREASES. UNFORTUNATELY THE
WARMER AIR IS SHORT LIVED AND DOES NOT MAKE IT TO THE SURFACE
THURSDAY NIGHT. THE WARMING TREND CONTINUES FRIDAY WITH TEMPERATURES
REACHING TO AROUND 30 DEGREES. THERE IS ANOTHER WEAK UPPER WAVE THAT
WILL MOVE INTO THE AREA ON FRIDAY. CLOUDS WILL INCREASE DURING THE
DAY BUT EXPECT THAT PRECIPITATION WILL STAY TO THE NORTHEAST CLOSER
TO THE UPPER WAVE. MADE NO CHANGES TO SATURDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     NEZ039>041-046>049-060>064-072>077-082>087.

KS...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     KSZ005>007-017>019.

&&
Hazardous weather outlook, Jan 19, 4:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
453 AM CST WED JAN 19 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
453 AM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MIDNIGHT TONIGHT.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER CHANCE FOR SNOW...WITH THE POTENTIAL FOR SNOW
ACCUMULATIONS...EXISTS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Phillips

When
January 19, 7:00 AM CST to 6:00 PM CST
Where
Phillips forecast zone
Reported by
Law Enforcement
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 1 to 2 inches across the county. Light freezing rain and freezing drizzle resulted in slick spots on area roads.

Winter Weather, Smith

When
January 19, 7:00 AM CST to 8:00 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 2 to 4 inches across the county. Light freezing rain and freezing drizzle resulted in slick spots on area roads.

Winter Weather, Jewell

When
January 19, 7:00 AM CST to January 20, 3:00 AM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 2 to 4 inches across the county.

Winter Weather, Mitchell

When
January 19, 7:00 AM CST to January 20, 3:00 AM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 1 to 3 inches across the county.

Winter Weather, Osborne

When
January 19, 7:00 AM CST to 8:00 PM CST
Where
Osborne forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 1 to 2 inches across the county. Light freezing rain and freezing drizzle resulted in some slick spots on area roads.

Winter Weather, Rooks

When
January 19, 7:00 AM CST to 6:00 PM CST
Where
Rooks forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 1 to 2 inches across the county. Light freezing rain and freezing drizzle resulted in some slick spots on area roads.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278499, 278502, 278503, 278506, 278507, 278508.